Boy Hospitalized for Low Potassium after Niacin “Prank”June 1, 2010
New York- A high school student’s crashing potassium levels landed him in the hospital for 6 days after drinking Mountain Dew laced with niacin as a prank. Niacin, a B vitamin, commonly causes the face to flush – though it is usually harmless. However, Albany high school senior Jacob Spencer suffers from a rare kidney disorder called Bartter Syndrome, for which he needs to take up to 10 pills every four hours, partly to help maintain his potassium levels, which are affected by the condition.
The niacin had the effect of dropping his potassium levels, which in his case were too low already. He started to feel dizzy and lightheaded. He also broke out in a cold sweat. Knowing his condition, he went to the hospital where he was immediately admitted for treatment.
He has since recovered from his low potassium scare, but wants to warn people that they shouldn’t give people things to eat without their knowledge, even if they believe they are harmless. Sometimes, medical conditions can make even “harmless” things extremely dangerous.